MAUDE Adverse Event Report: COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY

COOK INC ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER; GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a patient required placement of an ultrathane mac-loc locking loop multipurpose drainage catheter.They stated that during placement "two drains broke in the patient", but they were able to successfully retrieve "all the pieces out of the patient." two used drainage catheters along with two blue flexible stiffeners were returned to cook on (b)(6) 2022.The first drainage catheter and flexible stiffener were intact but the stiffener was noted to have multiple kinks present, likely from difficulty removing the flexible stiffener.The second drainage catheter and flexible stiffener were returned separated.The shaft of the proximal end of the catheter was separated with the hub missing.The flexible stiffener was separated in 3 pieces and elongated with the hub missing.There was no retrieval required for the first device.For the second device, all device fragments were retrieved from the patient.The patient will require an additional procedure, but it is currently unknown if this has occurred.Additional information regarding the event and patient outcome has been requested but is currently unavailable.This report captures the drainage catheter and flexible stiffener that were returned separated.The other device, that was kinked from difficult removal, is captured under patient identifier (b)(6).
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
On 28jun2022, it was confirmed that both stiffeners got stuck in the drains and one stiffener ultimately separated in the tube.The procedure was a nephrostomy tube exchange through the ostomy.No medical intervention was required to retrieve the separated piece of stiffener.However, access through the ostomy was lost.The patient had a percutaneous nephrostomy placed until the patient could be brought back in to reestablish access into the ostomy in an additional procedure.It was also clarified that the catheter shaft separation noted upon device return was a result of cutting the catheter to ensure no portion of the device remained in the patient.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported by (b)(6) (united states) that on 03jun2022 the flexible stiffener in an ultrathane mac-loc locking loop multipurpose drainage catheter (rpn: ult8.5-38-45-p-6s-clm-rh; lot#: 14013243) separated.The device was required for a catheter exchange procedure through a nephrostomy.During the procedure, the physician was unable to remove the flexible stiffener, and the stiffener separated.As a result, all pieces of the device were removed from the patient and access through the ostomy was lost.The patient then required two additional procedures to have a percutaneous nephrostomy placed and to reestablish access into the ostomy.Reviews of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions, quality control procedures, and specifications of the device, as well as a visual inspection and dimensional verification, were conducted during the investigation.One ult 8.5 with one blue flexible stiffener was received in a used and damaged condition.Material elongation was present at one end of the stiffener.The opposite end of the stiffener exhibited flared material.Since the hub of the flexible stiffener was not returned, it was concluded this to be the proximal end.The ult8.5 catheter was returned missing the mac-loc adaptor.Upon a cut down of the catheter, the separated section of the stiffener was removed.Material elongation with kinks were present throughout the length, having a length measurement of approximately 39 cm.Both the inner diameter of the catheter and the outer diameter of the stiffener measured within the specifications.Additionally, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed the device history record (dhr).The dhr for lot 14013243, the catheter sub-assembly lots (sa13885027), the radiopaque band tubing lots (sa13878962 / sa13878965), and the catheter tubing raw material lot (2143897.1 / 2145763.1) records no relevant non-conformances.The certificate of compliances for the catheter tubing (j27340845682 / j27340845855) shows these lots were manufactured on 13jul2020 and 14jul2020.Additionally, the supplied nyrt-4.3be-100cm-tubing-w/hub-cap-label and the wclt-8.5-70cm-white tubing are supplied by cook polymer technology (cpt).There were no abnormalities recorded during the incoming inspection process.To date, a further search of our database records revealed this complaint to be the only reported complaint associated with the complaint lot number.Since there is objective evidence the dhr was fully executed, and there are no other lot-related complaints that have been received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in the field and that the device was manufactured to specification.Cook also reviewed product labeling.The product ifu, [t_multi2_rev1] ¿multipurpose drainage catheter,¿ provides the following information to the user related to the reported failure mode: precautions: ¿when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.¿ instructions for use.¿under fluoroscopic control, perform standard techniques for placement of percutaneous draining catheters, either by seldinger access or trocar access.-once catheter is in desired location, remove any wire guides, trocars, or stiffeners, allowing the catheter to for its configuration.¿ how supplied: ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, it was determined the cause of this event is related to component failure without any design or manufacturing issue.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ULTRATHANE MAC-LOC LOCKING LOOP MULTIPURPOSE DRAINAGE CATHETER
Common Device Name
GBO CATHETER, NEPHROSTOMY, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14835593
Report Number1820334-2022-01120
Device Sequence Number4744344
Product Code GBO
UDI-Device Identifier00827002097650
UDI-Public(01)00827002097650(17)240608(10)14013243
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2024
Device Model NumberN/A
Device Catalogue NumberULT8.5-38-45-P-6S-CLM-RH
Device Lot Number14013243
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/03/2022
Supplement Date Received by Manufacturer06/28/2022
12/07/2022
Initial Report FDA Received Date06/27/2022
Supplement Report FDA Received Date07/25/2022
12/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexMale
Patient Weight78 KG